| || |
My sister is going crazy and we don't know what to do - URGENT
My sister is going crazy and we don't know what to do - URGENT
TL;DR: My 14 year old bipolar sister switched from her antipsychotic to a mood stabilizer that won't work for a while, meanwhile she has gone insane and not slept in 3 days and she is having mood swings and panic attacks.
I have a 14 year old sister who is diagnosed with bipolar disorder, GAD, SAD, PAD, ADHD, insomnia and depression. Following a suicide attempt in April of 2012, she was sent to a mental facility where they prescribed her 1mg of Risperdal and Prozac(forgot the dosage). Later they switched the Prozac to Lexapro(25mg) and put her on 20mg of Vyvanse, which was later upped to 40mg. Recently, when she visited the psychiatrist her parents complained of her sleeping too much. She was also having anxiety issues that needed to be fixed. Since the Risperdal made her sleep, they took her off of it and switched her to Lamictal(25mg), which she's been taking as directed(one pill twice a day for two weeks and increasing slowly until she's taking 3 or 4 twice a day). To combat her anxiety, she was taken off of Lexapro and put on Zoloft(25mg, starting off with two in the morning for the first week and going to 4 after that). Also, to keep her awake in the mornings, she was upped from 40mg to 50mg of Vyvanse.
However, due to her insomnia she has a hard time falling asleep and staying asleep. The only reason she was able to sleep at all was because of the Risperdal. Her parents think it's because of her lack of exercise, but when she was enrolled in kickboxing(which was a VERY heavy workout), she still could not fall asleep. She has the tendency to stay up for days at a time, crash for 2 or 3 hours, and then stay up a few more days. I recall her staying up for 80 hours straight once before sleeping for 2 and staying up another 24.
She started the new medication a few days ago. The first two days, nothing changed except for her not being able to sleep. This morning when she took her medication she went crazy. The Vyvanse made her talk at very high speeds for very long amounts of time. Her dad, who is very against medication and did not understand that her hyperactivity was because of the change of medication and would even out in a few days, threatened to take her to the ER because she was 'going insane'(though she was talking like she had been snorting cocaine all night, she was just trying to express how sorry she was for being so hyperactive that morning, not 'going insane', but simply reacting to the medication). She had so much to say because she was thinking so much that she decided to go into a room where she could have privacy and try to talk all of her thoughts out. Apparently that had unearthed some kind of bad feelings because she came out crying and sobered up(even though she continued to ramble). Her father had calmed down by then and wanted her to go to the gun range with him and her stepbrothers. When she got there her father wanted her to shoot some targets with him but she told him no, that she hadn't slept for 48 hours and was feeling 'disconnected from her body and unfocused, like she was dreaming' and was afraid she'd accidentally hurt someone or herself. She opted to watch the others shoot instead. Apparently someone had a very loud gun and when it was fired she started panicking. She went outside of the building and called her grandmother crying, asking her to pick her up. Since then, she has been calm with crazy outbursts of crying and anger(arguing with people). She can't sleep, either.
I know this is most likely quitting two medications cold turkey and switching to others that wont work for a few weeks. However, could some of this be because of the medications she's taking? Her parents can't contact her doctor right now seeing as both them and her are out of state, so what can they do in the meantime? Is there anything they can do to get her to sleep or calm her down? I don't want her to get violent or self destructive.
I have friends with bipolar disorder, yet I'm not capable to a medical suggestion. I'm sorry to hear what happened to your sist. Sometimes its hard for people around to live with a person with bipolar. I'm sure she has psychologists and mental health counselors to talk with? Talk therapy is important for her, along with her medication. Maybe is a good idea for her to stay at hospital for a moment.
Last edited by ddcmod; 06-07-2013 at 05:25 AM.
I have suffered from bipolar for 13 years, She is going through a manic episode and all the rambling is called Rapid Thoughts, its like a projector going round and round in your head and cant stop. She is on all the wrong medication and too many medications. Prozac made me suicidal, and I almost died from lamictal due to a severe allergic reaction. The reason she doesnt sleep is because of her manic state. The worse thing to do to her is threaten her to the ER or say she is insane. I know it is difficult to manage bipolar and all the other illnesses she has been diagnosed with. I suffer from Bipolar, Anxiety, Panic Disorder and PTSD. I agree she needs to be hospitalized but she needs to see her Psychiatrist first so she can feel safe and not threatened, understand that she is suffering a lot right now and everyone has to be very sensitive and patient. She is not going crazy, the medications are making her that way. I take Depakote which is a mood stabilizer versus an anti-depressant. I also take Klonopin for my panic attacks. It is important that she be watched to make sure she doesnt hurt herself, it this state she can think she can do grandiose things and can hurt herself without meaning to. I eat an organic diet and no sugar or caffeine which aggravate mental illness. I take alot of natural supplements, amino acids, and vitamins also. She needs a short term inpatient treatment to stabilize her and adjust her medication. I would talk with the doctors about the Risperdal and lamictal and dont allow her to ever be prescribed prozac! Exercise is also great but there is such a thing as too rigorous exercise, I do yoga, it boost the production of GABA in the brain which calms the body down and gives the brain more mental focus! When I was inpatient once I did yoga as part of my therapy. Im not a doctor im just a long time sufferer of Bipolar and I am a Mental Health Advocate, I also have an 11 year old niece with Bipolar and she too was given risperdal amongst other medication and it makes her unable to function like a normal child! I hope this helps, and again shes not crazy or insane, shes manic and needs alot of support and love right now!
Tags for this Thread